Welcome to the new Outpatient Surgery website! Check out our login FAQs.
Letters & Emails
Gastro Docs Closing Their Eyes to Dangers of NAPS
Zzz Zzz
Publish Date: October 10, 2007

RMV->) Re: "Gastro Docs, Nurses Support Nurse-Administered Propofol Sedation" (April, page 12). As an anesthesiologist, I am gravely concerned by the gastroenterologists' new joint policy that endorses nurse-administered propofol sedation (NAPS).

The policy says it's unwarranted to have an MDA or CRNA present for average-risk patients undergoing standard endoscopy, but who decides if the patient is "average risk?" Would personnel trained in anesthesiology evaluate each patient?

The policy does call for the OR team to be competent to provide care consistent with deep sedation, including rescuing the patient from general anesthesia and severe respiratory depression. But who provides this training? Propofol is a general anesthetic agent. Doses used for endoscopic procedure sedation would fall into the deep sedation or general anesthesia categories. Rescuing a patient from general anesthesia or a complication would include advanced airway management as well as cardiovascular support. I have serious doubts that most RNs and gastroenterologists are qualified to do this.

Finally, who is the "designated individual" who monitors the patient throughout the procedure and can recognize and assist in managing complications? A gastro nurse? A tech? A secretary? These qualified designated individuals already exist. They're called MDAs and CRNAs. Why should patients settle for something less?

It's been through rigorous testing and use by MDAs and CRNAs that agents such as propofol have achieved such high safety levels. In general, other healthcare workers are willing to accept complication rates that anesthesia professionals wouldn't. It would be a shame and disservice to patients to allow NAPS.

Jeffrey S. Queen, MD
Knoxville, Tenn.
=writeMail("[email protected]")

For the Record

• The Skytron/TSO3 125 Ozone Sterilizer sterilizes rigid endoscopes, not flexible endoscopes, as we reported in "Product News." (April, page 101).

• In the April "Product and Service Showcase," we inadvertently left out a word when describing the pulse oximetry options for the Datascope Trio monitor. The monitor is available with Masimo SET' SpO2 in addition to other options.

• In "If You're Thinking of Buying ' Automated External Defibrillators" (April, page 87), we ran the wrong photo for Zoll Medical's AED Plus and we referred to Access CardioSystems as Access Cardio Solutions.

Opioids and Post-op Pediatric Patients
Re: "Inside the Morphine Overdose Deaths of Two Boys" (March, 2004). These complex and tragic cases are not amenable to cursory reviews or one-page columns. No conclusions regarding dosing of opioids in the PACU or the appropriate ordering of opioids in that setting should be made based upon the information and opinions presented in the column.

Deaths that occur "hours later at home" after surgery are tragedies that cannot be accurately attributed to the use of morphine in the PACU. They are more likely due to a combination of factors, including medications given at home and underlying disease.

Pharmacokinetics dictate that it's unlikely 4mg of morphine sulfate given in a PACU to any patient would itself lead to a death "hours later" at home. There's insufficient information in the article to determine the actual cause of death of the tonsillectomy patient, but even the minimal data provided here contradicts a medical examiner's opinion that morphine was the cause. The combination of sedatives (midazolam, morphine, codeine), and the presence of the underlying condition (airway obstruction) that led to surgery form a more probable etiology.

The article decries a lack of maximum doses for opioids in the standing orders of this hospital's PACU. I'm not aware of any studies proving that a maximum dose in standing orders has any'effect on patient outcomes. In fact, there's no established and tested "maximum dose" for morphine in the PACU. It's notable that the patient who died following the tonsillectomy actually received less (4mg) than the author's calculated maximum dose (4.2mg). Thus, a maximum order wouldn't have saved the child. The article also quotes a nurse who suggests that morphine should not be given to patients who are going home. This isn't based on any scientific data and is inappropriate in light of the long-standing safety profile of this drug in this setting.

Sadly, the article's conclusions will likely lead to practitioners' further limitation of opioids in the treatment of an already undertreated population - post-surgical pediatric patients. It may even give a false sense of security to those who do use a written maximum dose.

Douglas G. Merrill, MD
Medical Director of Ambulatory Anesthesia
The Virginia Mason Clinic
Seattle, Wash.
=writeMail("[email protected]")

DID YOU SEE THIS?